What connects your life, your HIV treatment and lipodystrophy? Derek Thaczuk fingers the most likely culprits in your bathroom cabinet and offers some clues on how to thin the odds
What causes the thinning faces, bulging bodies and climbing cholesterol
levels associated with some HIV medication? More to the point, how do
we stop it? Researchers are delving into lipo’s metabolic
mysteries—there’s even an International Workshop on Adverse Drug
Reactions and Lipodystrophy that meets yearly on the subject—and the
findings are sometimes surprising.
For instance: It turns out
lipo’s fat gain and loss are actually two distinct phenomena (at least
in men); earlier theories charted “migrations” of fat around the body.
Also: Drugs are not the only culprit. Study after study has pegged
aging as one of the biggest lipo risk factors of all. HIV meds play a
central role, though, and (unlike age!) they’re adjustable—for most of
So here’s the latest on which treatment tweaks may minimize
your lipo risk and fight its effects.
Fat Loss Look out for Zerit, AZT—and timing
What it is: Lipoatrophy involves any combination of the following: gaunt faces, thin and veiny arms and legs and flat butts.
What causes it: Studies
have repeatedly pegged Zerit (d4T) as the med most likely to thin the
limbs and hollow the cheeks. In second place is the other so-called
thymidine analog—that’s AZT to you and me. In addition to the myriad
other risks associated with low CD4 counts, reviews of studies
have pegged counts below 100 and advanced HIV disease as definite risk
factors for lipoatrophy. Finally, the amount of time spent on
therapy—especially Zerit, but to some extent protease inhibitors (PIs)
as well—seems to matter, too.
What you can do: Fortunately,
“we know a lot more about the causes of lipoatrophy than we did a few
years ago,” says Paul E. Sax, MD, clinical director of the HIV program
at Brigham and Women’s Hospital in Boston. “With that knowledge, we’re
prescribing regimens that are much less likely to cause it.”
to go with Ziagen (abacavir), Viread (tenofovir), Emtriva (FTC) or
Epivir (3TC) as initial choices, says Dr. Sax. If you’re already
experiencing lipo loss, treatment tweaking can help. The new Randomised
Abacavir Viread Evaluation (RAVE) study, presented at the 12th annual
Conference on Retroviruses and Opportunistic Infections (CROI) in
February 2005, showed that patients gained limb fat when they switched
from AZT or Zerit to Ziagen or Viread. In another study, Gilead’s 934,
patients taking a Combivir and Sustiva combo had lower limb fat than
patients taking Sustiva with Viread and Emtriva (Truvada). The
findings are less certain about when to get started on HAART given that
both waiting too long and being on it too long are associated with fat
loss. All the more reason to work with your doctor on picking that
“perfect place to start.”
Blood Problems The cholesterol and insulin factors
What it is: Some
treatment-related side effects don’t show up in your mirror at all.
“Metabolic abnormalities” is the blanket term for accumulating extra
fats in your blood, including LDL (“bad”) cholesterol; dropping HDL
(“good”) cholesterol; and increasing blood sugar and insulin
resistance. These are longer-term, “stealth” problems, measurable only
by blood tests until they lead to trouble like heart disease or
diabetes later on.
What causes it: The federal treatment
guidelines from the Department of Health and Human Services (DHHS)—the
American bible of antiretroviral usage—paints most protease inhibitors
with the same brush, blaming “all PIs except Reyataz [atazanavir].” In
addition, the guidelines zero in on nuke Zerit and, “to a lesser
extent,” non-nuke Sustiva (efavirenz) as likely to increase blood fats.
What you can do: Some PIs are believed to be worse than
others, so it’s all about picking your PIs with precision. Though
opinions differ, Toronto’s Alex Klein, MD, ranks them this way:
“Crixivan [indinavir] most definitely boosts lipid levels. So, to a
lesser extent, do Norvir [ritonavir] and Kaletra [ritonavir +
lopinavir]. The least worrisome is Reyataz, which is known for its
Certainly, Reyataz has staked a
reputation as the least likely to mess with lipid levels–a plus that
(as always) has to be measured against all the other pros and cons. So
it boils down to realizing that taking a PI can be problematic, but is
not necessarily synonymous with elevated lipid levels. “Plenty of
people on PIs do just fine, so it isn’t automatically going to happen,”
says Judith Currier, MD, professor of medicine at UCLA and codirector
of its CARE Center. “You have to look at each one individually.”
Lipo Lumps Age matters—but what else?
What it is: Lipo-related
fat gain is a different beast than plain old obesity or your average
beer belly. It shows up as hard, dense fat deep in the belly and
breasts, or on the back of the neck and shoulders (“buffalo hump”).
What causes it: Fat
accumulation is the most misunderstood piece of the lipo puzzle. Recent
studies have even questioned whether meds are a cause at all: Age seems
to be the leading risk for bulging middles. In fact, in 2004, the
large-scale MACS (Multicenter AIDS Cohort Study) found that HIV
positive people didn’t show significantly more fat buildup than people
who are HIV negative.
Dr. Sax begs to differ. “That’s contrary
to what we see with our own eyes in our patients,” he says. “Truncal
[breast and belly] fat accumulation is not unheard of in the aging HIV
negative population, but the extreme ‘buffalo hump’ of some people with
HIV is certainly not normal.”
At least one drug seemingly
can’t be blamed. In the 2005 Fat Redistribution and Metabolic Change
study (FRAM), Viramune (nevirapine) was the only HIV med linked with
lower “visceral adipose” fat—the type of dense belly fat
characteristic of lipodystrophy.
Researchers will be depending
on future studies to make clearer distinctions. But meanwhile,
it’s worth noting that if blood tests indicate that your cholesterol is
putting you into the heart attack zone or that your insulin sensitivity
has dropped down to near-diabetes levels, you may be at greater risk
for HIV-related fat gain.
HIV med use in general correlates with fat gain, and the longer you’re on treatment, the more likely you’ll get hit.
What you can do: OK,
so age is a factor. But “be younger” isn’t helpful advice. Still, most
docs endorse good eating and moderate exercise as a defense against
lipo. “There’s no question about the benefits of exercise and a healthy
diet,” says Judith Currier, MD. “No matter how big a part meds may
play, your body composition depends on genetics, diet and exercise,